Texas, 2004

Flash Flooding in Texas, September 28, 2004

September 28, 2004 · NWS MAF · 2 events in 2 counties and zones

Flash flooding across the central Permian Basin of west Texas resumed during the mid to late morning hours when a band of showers and thunderstorms developed and propagated across the area. Several rural and secondary roadways were inundated by flood waters in Howard County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Flash flooding across the central Permian Basin of west Texas resumed during the mid to late morning hours when a band of showers and thunderstorms developed and propagated across the area. Several rural and secondary roadways were inundated by flood waters in Howard County. In addition, dangerous urban flash flooding resulted in at least two submerged vehicles in Midland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 28, 3:18 AM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Sep 28, 3:18 AM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 AM CDT TUE SEP 28 2004

.SHORT TERM...
HAVE HAD EXTREME AWIPS/GFE PROBLEMS THIS MORNING WITH NO MODEL DATA
COMING IN BEFORE 3 AM... SO BASED ON FLOODING PROBLEMS PAST FEW
DAYS... RECENT RADAR TRENDS... AND VERY LIMITED MODEL DATA DECIDED
TO EXTEND FLASH FLOOD WATCH FOR AREA THROUGH TODAY.  WATCH MAY BE
REFINED/NARROWED AT A LATTER TIME.  RADAR/SATELLITE DATA INDICATES
UPPER LOW CENTERED OVER TRANS PECOS WITH PRECIP ROTATING AROUND IT.
ONE RAIN AREA MOVING EAST THROUGH THE LOWER TRANS PECOS WITH ANOTHER
ONE MOVING WEST THROUGH THE SOUTH PLAINS.  HAVE ALSO HAD RECENT
ISOLATED STORM DEVELOPMENT OVER THE EASTERN PERMIAN BASIN...BELIEVE
THIS WILL EXPAND THROUGH MORNING HOURS.  ETA CONTINUES TO DEVELOP
RAIN ACROSS AREA MUCH OF THE DAY BUT TAPERS IT OFF AS TAKES CENTER
OF UPPER CIRCULATION EAST TOWARD RED RIVER LATE THIS AFTERNOON.
WILL STICK WITH LOW POPS THIS EVENING AS MAY BE SOME LINGERING
SHOWERS/STORMS.  EXPECT TO SEE DECREASING CLOUD COVER LATE WITH
SLIGHTLY WARMER TEMPS TODAY AND BELOW NORMAL READINGS INTO THE MID
50S TOMORROW MORNING.

.LONG TERM...
THE UPPER LEVEL TROUGH AXIS WILL TRANSLATE EAST TO THE ARKLATEX
REGION WEDNESDAY MORNING...WITH MID LEVEL RIDGING BUILDING BACK INTO
WEST TEXAS AND SOUTHEAST NEW MEXICO. THIS WILL BRING A BRIEF RESPITE
BACK TO THE AREA WITH DRIER WEATHER. HOWEVER...THIS MORNING/S
MESOETA RUN DOES SHOW INCREASING DIVERGENCE ENTERING THE FAR WESTERN
ZONES BY LATE WEDNESDAY AFTERNOON AHEAD OF THE NEXT UPPER LOW/TROUGH
OVER THE SOUTHWEST U.S. WEAK SHORTWAVES IN THE SOUTHWEST FLOW
ALOFT...COMBINED WITH AFTERNOON MOISTURE/INSTABILITY WARRANTS
KEEPING 20 POPS IN THE WESTERN ZONES LATE WEDNESDAY AFTERNOON. THE
SHORTWAVE WILL CONTINUE TO RIDE NORTHEAST...WITH A
SOUTHWEST/DIVERGENT UPPER FLOW PATTERN CONTINUING OVERNIGHT
WEDNESDAY MAINLY ACROSS THE WESTERN ZONES. HAVE KEPT 20-30 POPS
ORIENTED GENERALLY WEST OF THE PECOS WEDNESDAY NIGHT.

THE UPPER LOW WILL DEEPEN OVER THE GREAT BASIN REGION
THURSDAY...WITH CONTINUED WEST SOUTHWESTERLY FLOW ALOFT OVER THE
FORECAST AREA. THIS WARRANTS KEEPING LOW ORDER POPS OVER THE
FORECAST AREA THROUGH THURSDAY NIGHT. BY FRIDAY...THE UPPER LOW WILL
TRANSLATE EAST TO THE TX/OK PANHANDLES/SOUTHERN KANSAS VICINITY.
THIS WILL PUSH A COLD FRONT SOUTH INTO THE TEXAS PANHANDLE LATE
FRIDAY...AND INTO OUR FORECAST AREA FRIDAY NIGHT OR SATURDAY
MORNING. COULD SEE SHOWERS/THUNDERSTORMS BREAK OUT ALONG THE FRONTAL
BOUNDARY SATURDAY. NO AVAILABLE MODEL DATA TO LOOK FARTHER INTO THE
EXTENDED...SO NO CHANGES WERE MADE BEYOND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             75  54  76  58 /  50  30  10  10
CARLSBAD NM               72  54  77  56 /  50  20  10  30
DRYDEN TX                 76  59  80  62 /  60  20  10  10
FORT STOCKTON TX          75  57  78  61 /  60  20  10  20
GUADALUPE PASS TX         68  52  72  57 /  40  20  20  40
HOBBS NM                  73  53  78  58 /  50  20  20  30
MARFA TX                  70  48  74  52 /  50  20  20  20
MIDLAND INTL AIRPORT TX   75  55  77  59 /  60  30  10  10
ODESSA TX                 75  55  78  61 /  60  20  10  10
WINK TX                   77  57  82  63 /  50  20  10  30

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TODAY ALL ZONES UNTIL 28/21Z.
NM...FLASH FLOOD WATCH TODAY ALL ZONES UNTIL 28/21Z.

&&

72/21
Hazardous weather outlook, Sep 28, 3:41 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CDT TUE SEP 28 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-282000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
441 AM CDT (341 AM MDT) TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CREATE THE
POTENTIAL FOR FLASH FLOODING FOR ALL OF THE AREA AGAIN TODAY... WITH
LESS OF A THREAT OF FLASH FLOODS TONIGHT.  RIVER FLOODING ALONG THE
RIO GRANDE IS ALSO EXPECTED TO CONTINUE TODAY.

A FLOOD WATCH FOR FLASH FLOODING WILL REMAIN IN EFFECT FOR ALL OF
THE OUTLOOK AREA TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES... EMERGENCY MANAGEMENT OFFICIALS... STORM
SPOTTER GROUPS... AND OTHER INTERESTED PARTIES SHOULD MONITOR THE
LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR
FLOODING TODAY.

The radar

The Midland/Odessa radar (KMAF), 82 km away, was scanning. The volume nearest the first event began at 13:25 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Howard

When
September 28, 7:25 AM CST to 1:30 PM CST
Where
Howard County, 3 mi NNW of Knott
Reported by
TRAINED SPOTTER
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

The Texas Department of Transportation reported flash flooding along several roadways in northwestern Howard County. Between 07:25 and 07:50 CST local officials and public reports indicated that one mile of Farm to Market Road 2230 was inundated by flood waters near the intersection of County Road 50 north of Knott. The public also reported submerged roadways west of Coahoma. Midway Road and South Moss Lake Road were rendered impassable due to high water. Local highway officials closed the roadways shortly afternoon CST.

Flash Flood, Midland

When
September 28, 8:30 AM CST to 10:30 AM CST
Where
Midland County, 4 mi SW of Midland
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

At 08:30 CST running water was reported flowing over the intersection of Loop 250 and Business Interstate 20. The local media reported a vehicle submerged under an overpass at the intersection of Midland Drive and Industrial at 08:45 CST. Fire department crews rescued a woman trapped in a water stalled mini-van on West Industrial Avenue. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421992, 5421991.